MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA28-90/I16-30
Medical Device Problem Codes Off-Label Use (1494); Separation Problem (4043)
Health Effect - Clinical Codes Failure of Implant (1924); Rupture (2208)
Date of Event 11/12/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The devices involved in this event will not be returned for evaluation and remain implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was initially treated for an abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft an afx infrarenal extension, an express sd (non-endologix), and an endurant (non-endologix).This initial procedure is outside the indications of use (off-label) due to the use of adjunctive devices not compatible with afx system per the ifu.Reportedly, due to the patient's short proximal neck the snorkel technique was used for this procedure.The express sd stent was deployed, then the endurant cuff was deployed on the proximal side via left access.The afx2 bifurcated stent graft was then deployed.Post deployment there was almost no overlap between the endurant cuff and the afx2 bifurcated stent graft.The afx infrarenal extension was deployed to bridge the two devices.Balloon touch up was performed; however, a residual type iiia endoleak remained.The physician elected to end the procedure and anticipated the type iiia endoleak would cease with medication (protamine).The patient was reported to continue to be monitored.(reported under mfr# 2031527-2022-00024).Approximately two (2) years post initial procedure the patient presented emergently due to aneurysm rupture.It was confirmed that the junction between the stent grafts had become loose.Reintervention was performed with implant of an afx vela infrarenal, an afx vela suprarenal, and two (2) gore (non-endologix) cuffs.The procedure was completed with a slight type iiia endoleak remaining.While being monitored in the hospital post-procedure patient condition suddenly changed although the endoleak was once confirmed to have been resolved.A junction separation was confirmed; however, the physician determined there was no room for further treatment.The patient expired.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the ruptured aorta, re-intervention, type iiia endoleak with component separation (between the bifurcated stent graft and multiple proximal stents) is confirmed from the still images.This is consistent with the reported adverse event/incident.The most likely causation for the rupture is the off-label use of concomitant products outside the ifu and the off-label neck anatomy.The most likely causation for the type iiia endoleak with component separation (bifurcated stent graft and four (4) proximal stents) is likely the burden on the bifurcated stent graft post-reintervention.The most likely causation for the death is likely aaa related.Procedure-related harms included was reported prolonged hospital stay followed by subsequent death.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.G3: awareness date ¿ updated.H6: investigation finding codes - remove code 3233.H6: investigation conclusion codes - remove code 11.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key13423908
Report Number2031527-2022-00025
Device Sequence Number3992451
Product Code MIH
UDI-Device Identifier00818009014597
UDI-Public(01)00818009014597(17)201112
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other,Recall
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/12/2020
Device Model NumberBEA28-90/I16-30
Device Lot Number2010138003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer02/11/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0007-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX INFRARENAL EXTENSION (LN 2239246003); AFX VELA INFRARENAL (LN 2451756004 ); AFX VELA SUPRARENAL (LN 2335155001); ENDURANT (NON-ENDOLOGIX) CUFF (LN UNK); EXPRESS SD (NON-ENDOLOGIX) STENT (L UNK); GORE (NON-ENDOLOGIX) CUFF (LN UNK); GORE (NON-ENDOLOGIX) CUFF (LN UNK)
Outcome Attributed to Adverse Event Death;
Patient SexMale